Georgia, 2021

Rip Currents in Georgia, July 14 to 15, 2021

July 14 to 15, 2021 · NWS CHS · 2 events in 1 county or zone

Conditions became supportive of the development of rip currents along the southeast Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Conditions became supportive of the development of rip currents along the southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 14, 9:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 9:14 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1014 AM EDT Wed Jul 14 2021

.SYNOPSIS...
Atlantic high pressure will extend across the area through this
weekend. A weak front will move into the region early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
10AM Update: Current forecast is on track and no changes have
been made.

The center of a 1025mb sfc high will remain off the SC coast
through the near term period. At H5, the forecast area will
remain close to the center of a 594DM ridge. Forecast soundings
indicate a well defined subsidence inversion around H9. CAMs
indicate that a sea breeze will push west of the coast during
the mid to late morning, continuing inland through the afternoon
hours. Isolated to scattered showers and thunderstorms are
expected to develop along and ahead of the sea breeze, slightly
higher coverage expected over SE GA. Using a blend of MOS, high
temperatures are forecast to range around 90 degrees.

Tonight: Any lingering convection this evening should dissipate
within 1 to 2 hours following sunset. Otherwise, no rainfall is
expected across the CWA tonight. Patchy fog or ground fog is
possible across the inland counties late tonight. The coverage of
the fog appears too limited to mention in the forecast at this time.
Low temperatures are forecast to range from the low 70s inland to
the mid 70s along the coast.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Aloft, a deep mid-level ridge is positioned over the CONUS east
coast. At the surface, Atlantic high pressure will dominate, with
the forecast area within the far western extent of the surface high.
Due to subsidence from the high pressure synoptic scale forcing will
be in short supply, so any precipitation that forms will be on the
mesoscale. Isolated showers/thunderstorms will be possible each
afternoon associated with the inland progression of the sea breeze.
Additional showers/thunderstorms may form on any boundary
interactions later in the afternoons. No severe weather is expected,
however a strong to marginally severe thunderstorm cannot be ruled
out.

High temperatures will reach into the low 90s, with slightly
cooler temps at the coastline. Overnight lows will dip into the low
70s, with mid 70s along the coastline.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
The deep mid-level ridge will slowly become suppressed to the south
as a broad mid-level trough digs across the Ohio River Valley late
this weekend. While surface high pressure remains the dominant
feature, a weak front will approach the region early next week,
bringing unsettled weather and an increase in coverage of showers
and thunderstorms. Temperatures will be a few degrees below normal
through the time period.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Terminals are forecast to remain generally VFR through the 12Z
TAF period. Isolated to scattered showers and thunderstorms are
forecast to develop along a sea breeze during the mid to late
morning hours, then drift inland. KSAV may see a VCSH between
15Z to 20Z. Winds should remain steady from the south to
southwest winds between 5-10kts during the daylight hours.

Extended Aviation Outlook: Brief flight restrictions are possible in
showers/thunderstorms each afternoon.

&&

.MARINE...
High pressure centered over the western Atlantic will continue to
ridge west over the marine zones today and tonight. Steady SE winds
between 5-10 kts should remain across the waters through the near
term period. Seas are forecast to range between 2-3 ft.

Thursday through Monday: Surface high pressure will remain the
dominant feature through the weekend. Early next week a front will
approach the region, possibly stalling in or in the vicinity of
the forecast area. Conditions will remain well below Small
Craft Advisory criteria, with southerly winds less than 15 knots
and 2-3 foot seas expected.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BRM/NED
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...NED
MARINE...NED
Hazardous weather outlook, Jul 14, 2:09 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
309 AM EDT Wed Jul 14 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-150715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
309 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 14, 11:08 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1208 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     RIP CURRENTS     1 S TYBEE ISLAND        31.99N  80.85W
07/14/2021                   CHATHAM            GA   LIFEGUARD

            A COUPLE OF WEAK RIP CURRENTS WERE REPORTED NEAR THE
            TYBEE ISLAND PIER THROUGHOUT THE MORNING.

&&

EVENT NUMBER CHS2100422
Local storm report, Jul 14, 11:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1209 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     RIP CURRENTS     1 NNE TYBEE ISLAND      32.02N  80.84W
07/14/2021                   CHATHAM            GA   LIFEGUARD

            A WEAK AND ONGOING RIP CURRENT NEAR NORTH BEACH WAS
            REPORTED BY THE TYBEE ISLAND LIFEGUARDS.

&&

EVENT NUMBER CHS2100423

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
July 14, 12:00 PM EST to 2:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Fire Department/Rescue

The Tybee Island Fire Department reported a large and strong rip current that started around noon and lasted through around 2 pm. The rip current was near 14th Street and there were 4 rescues performed.

Rip Current, Coastal Chatham

When
July 15, 11:30 AM EST to 12:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Fire Department/Rescue

The Tybee Island Fire Department reported a rip current approximately 10 yards wide and 25 yards long that lasted about 10 minutes and resulted in 1 rescue near 15th Street.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965941, 965942.